For the millions of diabetics who inject insulin, drug manufacturers heavily promote the use of insulin “pens.” These small devices look just like a pen but contain a cartridge of insulin. They make it easy for insulin-dependent patients to inject the drug accurately. But last Thursday the federal Center for Disease Control and Prevention (CDC) alerted the health care community about improper use of insulin pens when a single device is used on more than one patient in the hospital.
We’ve also sent out several warnings and hazard alerts about this. Research has shown that when nurses inject insulin using a pen, it’s possible for a tiny amount of a patient’s blood to travel backward into the cartridge, along with any blood borne pathogens, such as hepatitis virus or human immunodeficiency virus (HIV). Even if the nurse changes the needle before again using the pen, the next patient could be at risk of infection. In 2009 we cooperated with FDA on a Patient Safety News video that shows how contamination can happen.
The hazard alert and video were prompted by a 2009 incident at two U.S. Army hospitals where 2,114 insulin-dependent diabetic patients were placed at risk because of pen use on multiple patients. But people still aren’t getting the message. Just last year an incident in Wisconsin required notification of more than 2,000 potentially exposed patients. And last month two more hospitals contacted us after discovering that nurses were misusing insulin pens!
Pen injectors were originally intended for use by insulin-dependent diabetic patients themselves. But manufacturers heavily market their brands for more widespread use in hospitals too. It’s to the manufacturer’s advantage to get hospitals to use their particular brand because patients often continue using them after discharge and for years to come. Hospitals contract to use one company’s pen or another’s; they don’t use multiple brands at the same time.
A big part of the problem is that too many health professionals fail to realize that blood and tissue can migrate during a single insulin injection into the syringe contents and not all hospitals that use pens do enough to assure it won’t happen. In a CDC Safe Healthcare blog I wrote Friday, I called upon facilities using insulin pens to act immediately to provide new and temporary employee education as well as annual continuing education programs. Schools of nursing and others in academia need to do the same. Alerts about risk should appear on posters in medication areas on nursing units as well as in nursing medication administration records, which nurses must consult for scheduled doses. Continuous proactive risk assessment and monitoring should be considered mandatory.
If you or a diabetic family member who uses a pen is hospitalized, I highly recommend that you let the hospital know ahead of time that you’ll be bringing your own pen with you to the hospital and will be keeping it at the bedside. Otherwise, if you are a diabetic and hospitalized and they happen to start you on insulin with a pen, keep the risk of contamination in mind. Ask your nurse to assign a pen to you and keep that with you to prevent the chance that an unknowledgeable individual might use your pen on another patient before again using it for you. Contamination can also happen with other drugs in pens, not just insulin. So don’t forget that you should never share any medication pen with any other person.
Hospitals will likely find safety measures with pens difficult to accomplish due to employee turnover and time needed for consistent and frequent monitoring of insulin pen use by inpatients, which means hazardous conditions may persist. Hospitals need to take a long hard look at this and decide if the safest thing is to stay away from using pens for insulin and just go back to vials.
To check out more Check Up items go to www.philly.com/checkup